Hail, Morrill
- When
- June 27, 3:28 PM MST
- Where
- Morrill County, 5 mi S of Bridgeport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.598, -103.100
Trained spotters reported quarter sized hail from 5 miles south of Bridgeport.
A severe thunderstorm tracked across Morrill County the afternoon of 27 June. The storm dropped large hail as it tracked into western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm tracked across Morrill County the afternoon of 27 June. The storm dropped large hail as it tracked into western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 27, 2:10 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 310 PM MDT Tue Jun 27 2023 .SHORT TERM...(This evening through Wednesday) Issued at 310 PM MDT Tue Jun 27 2023 Threats in the short term deal with severe thunderstorms this afternoon/early evening and once again Wednesday. Currently...Frontal boundary lays along a line from Kimball to Wheatland westward to Rawlins this afternoon. SOuth of the front...very dry air with gusty west winds. North and east of the front...a much juicier airmass with dewpoints in the low to mid 60s from Sidney to Chadron to Torrington. Mid 50 TDs up near Douglas. Current RAP MUCAPE from SPC Mesoanalysis page showing near 5000J/KG across Cheyenne County...with 3000-3500J/KG up into the southeast WYoming Plains into Niobrara County. A Severe Thunderstorm Watch #403 has been issued for these areas north of the front this afternoon into early evening. For the rest of this afternoon and evening...generally followed the HRRR's guidance...which shows a couple discrete supercells developing here shortly. One across northern Goshen into Niobrara and another down in Banner and Scottsbluff Counties. These storms look to move fairly quickly east through 00Z and end completely by 01Z/02Z. Similar to yesterday...0-6km shear will be quite high with this high CAPE...so all modes of severe convective weather will be possible. On to Wednesday...A more widespread convective event possible as upper vort energy traverses through the CWA from the southwest. Surface boundary begins to shift back to the southwest with PWATS rising back above 1 inch across the northern Panhandle to Platte and Goshen Counties Wednesday afternoon. Looks like Cheyenne and Laramie will remain in the dry air...but points north and east will see increased convection. GFS forecast soundings Showing MUCAPE above 2000J/KG across the northern Panhandle with 0-6km shear 40-45kts|. Will likely be seeing increased coverage across Converse and Niobrara as well as the northern Panhandle. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM MDT Tue Jun 27 2023 Boundary for Thursday and Friday looks to shift west and lays along a line from Laramie to maybe Muddy Gap. PWATS up to and over an inch east of the Laramie Range and near .5 inch in Carbon County. May need a Flash Flood Watch for THursday and Friday as model output on QPF showing very heavy 6 hour QPF on both the GFS and ECMWF. Will deal with that tomorrow. Upper trough moves into western Colorado with an 80kt 250mb jet over the CWA. Would think we will be dealing with heavy rain as well as severe thunderstorms. CAPE and shear will be there for severe storms both days. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM MDT Tue Jun 27 2023 Strong winds across much of southeast Wyoming and Nebraska Panhandle. Strongest winds will occur near KLAR where gusts to 40kts likely this afternoon. Winds easing towards sunset. Next issue will be afternoon TSTMs in the central and northern Panhandle. A few storms possible with best chances over KCDR 21Z to 02Z or so. && .FIRE WEATHER... Issued at 310 PM MDT Tue Jun 27 2023 Critical fire weather conditions ongoing this afternoon as humidities fall below 10 percent along and west of the Laramie Range. Westerly winds have been gusting as high as 40-45 mph over the I-80 Summit and across Carbon and Albany Counties this afternoon. Fortunately...fuels are reported still green...so fire weather headlines are not needed. Wetter conditions as moisture returns Wednesday. The exception being southern Carbon and Albany Counties that will still see low humidity and gusty winds. Increasing moisture Thursday as a surface boundary sags into the area from the northeast. This boundary will be the focusing mechanism for fairly widespread wetting rains and thunderstorms that will persist through Friday. Unless fuels change today or Wednesday...no fire weather concerns are expected. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...GCC FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 343 PM MDT Tue Jun 27 2023 NEZ054-WYZ101-103>106-109>119-282145- Kimball County-Converse County Lower Elevations- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 343 PM MDT Tue Jun 27 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong, gusty winds are expected this afternoon and evening. Some locations may gust to 40 mph. Winds decrease by this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few isolated strong to severe storms are possible Wednesday and Thursday. The primary threat with these storms will be gusty winds and large hail. .Spotter information statement... NEZ002-003-019>021-055-095-096-WYZ102-107-108-282145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Cheyenne County-Northern Sioux County- Southern Sioux County-Niobrara County-East Platte County- Goshen County- 343 PM MDT Tue Jun 27 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few isolated severe storms are possible this afternoon and evening. The primary threat with these storms will be gusty winds and large hail. Winds may gust to 20 mph outside of any thunderstorms that develop. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few isolated strong to severe storms are possible Wednesday and Thursday. The primary threat with these storms will be strong winds and large hail. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Tue Jun 27 2023
NEZ019>021-272145-
Scotts Bluff NE-Morrill NE-Banner NE-
306 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southeastern Scotts
Bluff, west central Morrill and northeastern Banner Counties through
345 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wildcat Hills State Recreation Area, or 16 miles south of
Scottsbluff, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
South Bayard Junction and Chimney Rock State Park around 335 PM
MDT.
Bayard around 340 PM MDT.
Moomaws Corner around 345 PM MDT.
Other locations impacted by this storm include McGrew and Melbeta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4156 10373 4160 10378 4192 10332 4166 10311
TIME...MOT...LOC 2105Z 240DEG 27KT 4162 10361
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RubinSpecial Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Tue Jun 27 2023
NEZ021-272300-
Morrill NE-
409 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southeastern Box
Butte and central Morrill Counties through 500 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
Court House And Jail Rocks, or 30 miles north of Sidney, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
The Intersection Of Highway 385 And 92 around 420 PM MDT.
Other locations impacted by this storm include Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4151 10314 4171 10329 4201 10269 4200 10268
4179 10268 4174 10266 4174 10264 4163 10263
TIME...MOT...LOC 2209Z 249DEG 26KT 4157 10309
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RubinThe Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
8 hail. Local standard time, as filed.
Trained spotters reported quarter sized hail from 5 miles south of Bridgeport.
Social media report of tennis ball sized hail stones. Damage to car windshield occurred.
Trained spotters reported one inch diameter hail falling at their residence.
Trained spotter reports hail of 2 inch diameter.
Trained spotter reports hail of 1.75 inches in diameter.
Social media report from Twitter of hail 2 to 2.5 inches in diameter.
Trained spotter reports 3 inch diameter hail.
Trained spotter reports hail of 2.5 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097099, 1103499, 1097103, 1103500, 1103501, 1103502, 1103508, 1103509.